Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On sparse and symmetric matrix updating subject to a linear equation


Author: Ph. L. Toint
Journal: Math. Comp. 31 (1977), 954-961
MSC: Primary 65F30
DOI: https://doi.org/10.1090/S0025-5718-1977-0455338-4
MathSciNet review: 0455338
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A procedure for symmetric matrix updating subject to a linear equation and retaining any sparsity present in the original matrix is derived. The main feature of this procedure is the reduction of the problem to the solution of an n dimensional sparse system of linear equations. The matrix of this system is shown to be symmetric and positive definite. The method depends on the Frobenius matrix norm. Comments are made on the difficulties of extending the technique so that it uses more general norms, the main points being shown by a numerical example.


References [Enhancements On Off] (What's this?)

  • [1] C. G. BROYDEN, "A class of methods for solving nonlinear simultaneous equations," Math. Comp., v. 19, 1965, pp. 577-593. MR 33 #6825. MR 0198670 (33:6825)
  • [2] W. C. DAVIDON, Variable Metric Method for Minimization, Report #ANL-5990 (Rev.), A.N.L. Research and Development Report, 1959.
  • [3] R. FLETCHER & M. J. D. POWELL, "A rapidly convergent descent method for minimization," Comput. J., v. 6, 1963/64, pp. 163-168. MR 27 #2096. MR 0152116 (27:2096)
  • [4] D. GOLDFARB, "A family of variable-metric methods derived by variational means," Math. Comp., v. 24, 1970, pp. 23-26. MR 41 #2896. MR 0258249 (41:2896)
  • [5] J. GREENSTADT, "Variations on variable-metric methods," Math. Comp., v. 24, 1970, pp. 1-22. MR 41 #2895. MR 0258248 (41:2895)
  • [6] H. Y. HUANG, "Unified approach to quadratically convergent algorithms for function minimization," J. Optimization Theory Appl., v. 5, 1970, pp. 405-423. MR 44 #6134. MR 0288939 (44:6134)
  • [7] M. J. D. POWELL, "A new algorithm for unconstrained optimization," Nonlinear Programming (J. B. ROSEN, O. L. MANGASARIAN & K. RITTER, Editors), Academic Press, New York, 1970, pp. 31-65. MR 42 #7043. MR 0272162 (42:7043)
  • [8] J. K. REID, Two Fortran Subroutines for Direct Solution of Linear Equations Whose Matrix is Sparse, Symmetric and Positive Definite, Report AERE-R. 7119, Harwell, 1972.
  • [9] L. K. SCHUBERT, "Modification of a quasi-Newton method for nonlinear equations with a sparse Jacobian," Math. Comp., v. 24, 1970, pp. 27-30. MR 41 #2923. MR 0258276 (41:2923)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F30

Retrieve articles in all journals with MSC: 65F30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1977-0455338-4
Keywords: Matrix updating, quasi-Newton methods, unconstrained optimization
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society